icon_folder.gif   Conference Reports for NATAP  
  ICAAC 41st Interscience Conference on Antimicrobial Agents and Chemotherapy
Chicago, Illinois, December 16-19
Back grey_arrow_rt.gif
Bone Abnormalities at ICAAC: Osteoporosis, Osteonecrosis
Written for NATAP by Michael Norton, PA-C, Boriken Health Clinic, NYC
  This is a report on 5 abstracts, 2 oral and 3 posters presented at this ICAAC on the subject of bone abnormalities associated with HIV infection.
Four presentations dealt with loss of bone tissue. Within the past couple of years, HIV clinicians have observed that, when compared to someone not HIV infected but of the same age, a person with HIV is more likely to develop osteopenia (lower bone density then an average person of same age) and osteoporosis (significantly lower bone density then an average person of same age, and still lower bone mineral density then osteopenia). Bone formation takes place throughout life. In a healthy person, bone formation generally remains in equilibrium with bone loss throughout adulthood. Having a normal bone mineral density for your age is important because low bone mineral density means an increased likelihood of fractures (especially involving the hip and spine). Osteoporosis significantly impacts quality of life by causing poor hunched posture and loss of heighth. The cause or causes of bone loss in the HIV infected has not been conclusively identified although a number of theories exist. Some have suggested that the antiviral medications, mostly protease inhibitors, are the culprit. Others have noted that HIV itself, the length of time of HIV infection, or the level of immune defiecency could be the important factor. While not clarifying our understanding of the underlying cause or causes of the bone loss, these studies re-enforce the importance of further research in this field. (editorial note: although several early studies suggested protease inhibitors may cause bone loss, several recent studies have reported protease inhibitors were not associated with bone loss [see below]. As in lipodystrophy and potential heart disease, cofactors appear to play an important role. Cofactors that may play an important role in the development of bone loss in HIV include corticosteroid use such as for PCP prophylaxis, alcohol, cigarette smoking, sedentary lifestyle, coinfection with other diseases such as HCV, vitamin deficiency, diet & nutrition, women may have increased risk, lower body mass, and with age risk increases.).
In one study, from Boston, 126 patients, mostly male (110), were evaluated with thorough physical exam and dexa (a radiologic test for quantifing bone mineral density). During the phsyical exam risk factors for bone loss were collected. Dexa results of the spine on these 126 patients, median age of forty-four, showed 44% were osteopenic, and 19% had osteoporosis. The risk factors that were associated with being osteopenic or osteoporotic were among this group were:
- a history of testosertone supplementation
- a lower body mass index (lower weight for height when matched against normal weight for height for a specific age)
- older age
- a lifestyle that did not include regular exercise.
In a second study the FDA using data from 13 different pharmaceutical trials attempted to identify if patients who went onto protease inhibitors were at a higher risk for fractures. Follow-up from each of those studies ranged from 5 months to 2 years. The outcome was that no increased risk of spontaneous or compression fractures were observed. This is important as it tells us that the short-term risk of fracture once a patient starts PI based HAART is not higher when compared to the short term risk of fracture associated with non-PI based HAART. Also when comparing the risk of short-term fractures among PI based HAART or non-PI based HAART to fracture rates in the general population for adults, no increased risk is found. The next questions are:
- Does PI based HAART lead to an increase in the risk of fractures over longer periods of time due to a loss of bone mineral density and development of osteoporosis?
- Does non-PI HAART lead to an increase in the risk of fractures over longer periods of time due to a loss of bone mineral density and the development of osteoporosis?
- Do those infected with HIV, but who have never taken or have only briefly taken HAART (PI or not), have a lower risk of fracture then those who have long term exposure to HAART?
- Do HIV patients, irregardless their exposure to HIV antivirals, have an increased risk of bone fractures over time when compared to those not HIV infected?
In a poster out of GlaxoSmithKlines research department in North Carolina, the effect that individual protease inhibitors have on bone cell cultures was determined. In this experiment the researchers looked at all of the approved protease inhibitors and measured their effect in these cell cultures on osteoblasts (cells that make new bone) and osteoclasts (cells that resorb/degrade bone). In the body, the activities of these two types of cells are in equilibrium. Interestingly in their results, Jain, et. al., found that some of the PI's (NFV, SQV, and LPV) inhibited the activity of the osteoblasts. Also noted was an increase in osteoclastic activity in the presence of NFV, IDV, SQV, and RTV. Together these results suggest a need for more research into the whether protease inhibitor therapy can alter bone tissue homeostatsis. Also noted was that GSK's Amprenavir had significantly lesser effects than the other PI's on osteoblasts and osteoclasts. It has been suggested in the past that APV is less likely to lead to "lipodystrophy" side effects. This work, if confirmed in patients and labs outside of GSK, may further this notion. (editorial note: these in vitro study results suggest perhaps different drugs within a class have different effects. But although early in vitro studies by GSK suggested APV may not have as severe effect on lipids and perhaps lipodystrophy as other PIs, this has not been borne out yet in clinical studies. In fact, in a study reported at the Lipodystrophy Workshop by Mike Dube, 14 patients (10 Hispanics) received an APV regimen and cholesterol and triglycerides increased significantly).
Two posters from the same group in Spain dealt with Osteonecrosis. Osteonecrosis is the presence of dying or dead bone tissue due to decrease or lack of blood supply. Often osteonecrosis leads to the replacement of joints with prosthesis. In one of their posters, they dealt with the incidence (number of new cases) of osteonecrosis reported among their cohort. They retrospectively looked over 10 years, 1990-2000. Between 1990 and 1992 no cases of osteonecrosis were reported. Between 1993 and 1996 the incidence of osteonecrosis among their cohort was 1.5 cases per 1000 patients. Between 1997 and 2000 the incidence was 14 cases per 1000 patients (p = <.001). Looking at only 1996 the incidence was 1.19 cases per 1000 patients whereas during 2000 the incidence was 57.8 per 1000 patients. With each successive year the incidence has increased. The second poster described the cases of osteonecrosis as being found predominantly in patients with advanced HIV disease. They found that involvement of more then one joint is common. The risk factors they listed for osteonecrosis are:
- Advanced HIV disease
- Corticosteriod use
- Megace use
- Alcohol consumption
They noted an association with hyperlipidemia and lipodystrophy. Joint replacement has been successful. Still the optimal management of osteonecrosis in HIV/AIDS patients is unknown. The central questions remain unanswered.
- Is osteonecrosis increasing because of a direct effect of HIV antivirals or an indirect effect on immune reconsitution?
- Does HIV disease itself lead to an increase in osteonecrosis?
- Did we not identify an increase risk of developing osteonecrosis in AIDS
patients prior to 1997 because prior to 1997 patients with HIV disease died from AIDS complications before living long enough to develop ostoenecrosis?